Customize your JAMA Network experience by selecting one or more topics from the list below.
Scarcity is increasingly common in health care, yet many physicians may be reluctant to acknowledge the ways that limited health care resources influence their decisions. Reasons for this denial include that physicians are unaccustomed to thinking in terms of scarcity, uncomfortable with the role that limited resources play in poor outcomes, and hesitant to acknowledge the influence of financial incentives and restrictions on their practice. However, the denial of scarcity serves as a barrier to containing costs, alleviating avoidable scarcity, limiting the financial burden of health care on patients, and developing fair allocation systems.
This study explored the incidence and severity of potential interactions between prescription medications and dietary supplements by surveying 458 veterans visiting 2 outpatient practices. Self-reported dietary supplement use was cross-referenced with each person's prescription medication list, and potential interactions were identified and categorized as serious or not serious. Peng et al found that over 40% of patients were taking at least 1 supplement and that 45% of supplement takers had potential drug-dietary interactions. Only about 6% of those potential interactions were classified as serious, based on available references and literature. The authors conclude that while concomitant prescription drug and dietary supplement use is common, the potential for severe interactions is relatively low.
In a longitudinal study of 3219 health maintenance organization patients, Soumerai et al evaluated whether providing free blood glucose testing monitors and promotion of monitoring for all patients with diabetes increased self-monitoring and determined whether initiating self-monitoring of blood glucose was associated with increased regularity of medication use and improved glucose control (hemoglobin A1c). Free glucose monitors improved rates of self-monitoring in this population, possibly by offering an initial incentive for patients to engage in more desirable patterns of care. Initiating self-monitoring of blood glucose was associated with more continuous medication use and a reduction in high blood glucose levels that are associated with diabetes complications.
Osteoporosis is considered a disease of the elderly; however, certain subgroups of women are at high risk of accelerated bone loss before menopause. This review presents clinically relevant information for primary care physicians who are often the first to encounter women with conditions associated with early-onset osteoporosis. Current evidence supports consideration of risk assessment and bone density testing for premenopausal women with the following conditions: frequent or prolonged use of corticosteroid medications (≥5 mg of oral prednisolone or equivalent per day for at least 3 months), past or current anorexia nervosa, prolonged or recurrent amenorrhea, hyperparathyroidism, rheumatoid arthritis, and hyperthyroidism. Patients with abnormally low bone density will often require additional laboratory workup, nutritional evaluation, or specialty referral.
Although initial randomized controlled clinical trials supported the efficacy of leukotriene modifiers in mild to moderate asthma, it is unclear how these medications were actually being used. In a prospective cohort study of 349 adults with asthma, Snyder et al found that recent leukotriene modifier use was associated with more severe asthma. Adults with asthma who reported recent use of leukotriene modifiers were more likely to indicate use of other long-term controller medications for asthma, such as concurrent use of inhaled corticosteroids. Leukotriene modifier use was also associated with poorer severity of asthma scores, worse asthma-specific health-related quality of life, and greater risk of a recent emergency department visit or hospitalization for asthma. Greater baseline asthma severity was associated with an increased probability of new-onset leukotriene modifier use during 18-month follow-up.
In This Issue of Archives of Internal Medicine. Arch Intern Med. 2004;164(6):587. doi:10.1001/archinte.164.6.587
Create a personal account or sign in to: